I have lots of little reddish-brown colored spots on the lower part of my shins. There are so many, it looks like a rash, but isn't. Is this a symptom of hypo. They don't itch, but sometimes get a little bigger and turn into a little red bump. Anyone else have this symptom?
I don't know what your diagnosis is, but I can tell you that there is a condition called "Pretibial myxedema" which people with Graves disease can get. A search for pretibial myxedema should bring some pictures of it and an explanation for you. Remember that the pictures are usually the WORST cases.
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.
Itís hard to say without actually seeing the spots but it sounds a lot like petechiae, which are tiny, round, red, reddish-brown, or purple blood spots under the skin surface. They are usually flat, but can also be slightly raised. They contain blood that has leaked from the capillaries into the skin and are commonly seen on the legs and thighs.
Common causes of petechiae include such things as local injury, allergic reactions, autoimmune diseases, and infections that impair blood clotting. Drugs such as anticoagulants, aspirin, and cortisone can also cause petechiae.
I have had the spots for a while, sometimes they are better, and sometimes they get worse. I did look at the pictures of the pretibial myexedema, and that kind of looks like what I have, but my last labs showed that I am still a bit hypo. I must admit though I do feel hyper sometimes. Can you have pretibial myexedema and be hypo? I am one of those who has problems with the meds, never feel well!! I'm in the process of trying to get my doctor to scan my thyroid again. I have had nodules in the past, and should have been having scaned all along. I have hashimoto's. Can a person with hashi's have graves at the same time? Strange stuff these thyroid antibodies! I hate it!!!!! And, thanks for the info!
From everything I have read on this board a person can carry both anti-bidies at the same time. I believe it was Kant that told me I should be tested for both because I am so symptomatic. Her knowledge goes way beyond mine. She could probably answer better than me. Hope this helps.
Petichia is pretty common, but I don't know what always causes it. I am overt hypothyroid (very high TSH, very low T4, limit response so far to treatment), and have had obvious petichia on the arms, trunk and thighs for a couple of years. I regularly get my platlets checked, but they always run in the middle of range. If you find out what is causing it please post I would love to know.
Does it look almost like freckles but its not? I have something just like that on the triceps area of the back of each arm. I've had it a long time and always wondered what they were. Mine too seem to shrink and swell. I always just disregarded them but I think it has to do with hypo cause when I turn hyper with hashi's they almost disappear.
You are right it does look like freckles, but not. Not quite as big as a freckle and kinda reddish-brown. Some of them do get red and raised like a little scab, again, but not. I think that if I got a good tan, that maybe you couldn't see them anymore. It is so strange. I just wondered if anyone knew what they were. I have so many problems, I thought maybe there might have been an answer there. I have a follow up appt next month, and will add this to my list of things to discuss. If I find anything out, I will let you know!
Petechaie can be caused by autoimmune disorders, allergies, injury, and even a reaction to certain medications/drugs. My petechiae seem to be caused by my reaction to certain meds. Basically itís red spots caused when tiny amount of blood leaks from your capillaries. Most of the time itís not serious, although in some cases it can be so your doc may want to check your platelet count. Blood thinners like coumadin or even aspirin can cause petechaie. Are any of you taking blood pressure meds, statins, aspirin, or anything else other than your thyroid meds?
I got petechiae all over my chest and stomach and my platelet count was normal. My doc then started eliminating certain of my meds one by one until I stopped getting new spots. He thought it might be a reaction to the dyes or fillers in one of my meds. I stopped getting new spots after he lowered the dose of daily aspirin I was taking and also changed my thyroid meds to Levoxyl.
Shonks5 let us know what your doc says.
Last edited by GoodThoughts; 03-07-2006 at 07:17 AM.
Yes, I am on blood pressure medicine, 2 different kinds, accupril, and norvasc, thyroid replacement, and female replacement, progesterone and estrogen. I've been on the accupril and armour for quite a while. And, I had the rash, or whatever it's called, before adding the other meds. I did have my platlet count done on a routine blood work, and it was 259, with normal ranges being 150-400 THOU. That was back in Oct, but I had the spots back then too. It seems like I have had them for quite a while, only seem to be worse lately! I do have a vit. D defiency, and low ferretin that I am working on. Wonder if that could contribute to it. Anyway, thanks for the info. If I find anything new about it at my next appt. I'll let you know!